Ad blocker interference detected!
Wikia is a free-to-use site that makes money from advertising. We have a modified experience for viewers using ad blockers
Wikia is not accessible if you’ve made further modifications. Remove the custom ad blocker rule(s) and the page will load as expected.
Individual differences |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |
Biological: Behavioural genetics · Evolutionary psychology · Neuroanatomy · Neurochemistry · Neuroendocrinology · Neuroscience · Psychoneuroimmunology · Physiological Psychology · Psychopharmacology (Index, Outline)
A fasciculation (or "muscle twitch") is a small, local, involuntary muscle contraction (twitching) visible under the skin arising from the spontaneous discharge of a bundle of skeletal muscle fibers. Fasciculations have a variety of causes, the majority of which are benign, but can also be due to disease of the motor neurons.
Causes and risk factorsEdit
- The origin of most cases is at present unknown and has therefore been given the title benign fasciculation syndrome.
- Werdnig-Hoffman disease
- Amyotrophic lateral sclerosis (Lou Gehrig’s disease)
- Poisoning by organophosphates
- Benzodiazepine withdrawal syndrome
- Magnesium deficiency
Other risk factors may include the use of anticholinergic drugs over long periods, in particular ethanolamines such as Benadryl, used as an antihistamine and sleep aid, and Dramamine for nausea and motion sickness. Persons with Benign fasciculation syndrome (BFS) may experience paraesthesia shortly after taking such medication; hours later as it wears off (especially upon awaking), fasciculation episodes begin.
Stimulants can cause fasciculations directly. These include caffeine, pseudoephedrine (Sudafed®), and the asthma bronchodilators albuterol/salbutamol (e.g. Proventil®, Combivent®, Ventolin®). Medications used to treat attention deficit disorder often contain stimulants as well, and are common causes of benign fasciculations.
Inadequate magnesium intake can cause fasciculations, especially after a magnesium loss due to severe diarrhea. Over-exertion is another risk factor for magnesium loss. As much as 80% of the population does not get the recommended daily amount of magnesium; this may be a common cause. Treatment is with supplements or increased intake of foods rich in magnesium, especially almonds & other nuts, and bananas. Ironically, magnesium supplements may result in diarrhea and more magnesium loss.
Fasciculation also often occurs during a rest period after sustained stress, such as that brought on by unconsciously tense muscles. Reducing stress and anxiety is therefore another useful treatment.
- ↑ Blexrud MD, Windebank AJ, Daube JR (1993). Long-term follow-up of 121 patients with benign fasciculations. Ann. Neurol. 34 (4): 622-5.
|This page uses Creative Commons Licensed content from Wikipedia (view authors).|